So here’s another Daily Do from your friendly local dermatologist.
You ready for your next ridiculous dermatology word? It’s called pityrosporum folliculitis, and we’ll try to spell it right on the video for you. But pityrosporum folliculitis is an infection of the hair follicles with [inaudible]. Now oftentimes people say, “Okay, what do I care about this?” And really, it affects people who’ve been treated with acne, especially people who’ve been treated with oral antibiotics of acne, and it tends to form little dots that look like acne that go all the way down your back or other areas of your body. You can get it on your face, too.
Telling the Difference Between Pityrosporum Folliculitis and Acne
And so if you’ve been having acne, you’ve been getting a lot of oral antibiotics, and you’re trying all the topical stuff and you’re being diligent, please talk to your dermatologist about the possibility of it being pityrosporum folliculitis. There’s a couple of clues that it’s not acne, and that it is a pityrosporum folliculitis. One, it’s not responding to typical acne treatments. So say you’ve been on an acne treatment for a year or two and it’s going great, and all of a sudden you start getting acne type lesions in the middle of something that’s worked really well. Well, it means something has changed. And it could be this topic. So talk to your local dermatologist.
Another clue might be that the acne goes all the way down your back. Because most of the time acne kind of stays at the upper two-thirds of your back. But if you start getting acne type lesions that go all the way down, that’s your clue that hmm, maybe something has changed. Now we have some topical therapies for it. We have some oral therapies for it. And your local dermatologist will have a conversation with you depending on what they think is going on, and how severe it may or may not be for what’s best for you.